Castor oil overdose
Castor oil is a yellowish liquid often used as a lubricant and in laxatives. This article discusses poisoning from swallowing a large amount (overdose) of castor oil.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
See also: Laxative overdose
- Castor oil
Castor oil comes from the castor oil plant (Ricinus communis). It can be found in the following products:
- Castor oil
- Fleet Flavored Castor Oil
Note: This list may not be all-inclusive.
- Abdominal cramps
- Hallucinations (rare)
- Shortness of breath and chest pain
- Skin rash
- Throat tightness
Castor oil is not considered very toxic (although allergic reactions are possible). Call poison control for treatment information.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. The patient may receive medicine to treat the symptoms and fluids through a vein (IV).
Normally, castor oil should cause few problems. Recovery is very likely.
|Review Date: 12/19/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.